Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 221, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 23, 2019, 5:04 PM MDT for Kiowa County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2019, 5:04 PM MDT (23:04 UTC)
- Expired
- Aug 23, 2019, 5:30 PM MDT
- In force
- 26 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:34 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -299 J/kg
- Mixed-layer LCL
- 3050 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
588
WUUS55 KPUB 232304
SVRPUB
COC061-232330-
/O.NEW.KPUB.SV.W.0221.190823T2304Z-190823T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
504 PM MDT Fri Aug 23 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Kiowa County in southeastern Colorado...
* Until 530 PM MDT.
* At 504 PM MDT, a severe thunderstorm was located near Eads, or 28
miles southwest of Cheyenne Wells, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Eads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 10266 3850 10287 3862 10283 3861 10248
3860 10245
TIME...MOT...LOC 2304Z 208DEG 9KT 3853 10273
HAIL...1.50IN
WIND...60MPH
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:53 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 23, 2:53 PM MDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 253 PM MDT Fri Aug 23 2019 .SHORT TERM...(This evening through Saturday) Issued at 253 PM MDT Fri Aug 23 2019 ...Strong storms likely over the eastern plains... Currently... Showers and thunderstorms were quickly developing generally along the I-25 corridor. Atmosphere is quite unstable over the eastern plains and sufficient shear is in place for organized storms to develop. Over the mtns, storms were scattered across the region. Rest of today and this evening... Strong to severe storms are likely across parts of the plains. Based on latest hi-res guidance, strongest storms most likely across eastern El Paso county and the CO/NM border this afternoon, and across Kiowa county this evening. Primary threats will be strong gusty winds and severe hail. However, a boundary is pushing in from W KS and should push into our eastern counties. This will likely enhance the convection over Prowers, Kiowa and and Baca counties. Tor threat is low due to relatively weak overall shear and weak low level shear, however the boundary over the eastern counties may enhance the low level wind profile and a spin-up or two could occur. Tonight... Most of the convection should be over far eastern Colorado by mid evening. Some low clouds will be possible over parts of the plains later tonight but expect the lower cigs to remain just east of the I- 25 corridor (although this may have to be watched carefully). Tomorrow... Short wave will be just east of the region and area will be in stronger NW flow aloft. This will bring a downslope component to the region and expect most of the plains will remain dry tomorrow with mostly sunny skies. Some thunder will occur on the plains mainly later in the day across the Raton Mesa and extreme eastern plains. Expect highs tomorrow in the 90s across the plains with the coolest temps across the far northeastern sections of the eastern plains. Over the mtns, skies should remain dry. Given the increasing NW flow aloft, winds at mtn tops will be a bit breezy. .LONG TERM...(Saturday night through Friday) Issued at 253 PM MDT Fri Aug 23 2019 Saturday Night: Any convection should remain east of our forecast responsibility at the beginning of the long term forecast period (Saturday at 6PM MDT). The convection over western Kansas will kick off a gust front towards the eastern plains, so low level dewpoints will increase and the chance at an isolated thunderstorm increases. If the gust front forces enough lift to break the 800 - 700 hPa inversion, then a storm will fire. At this point in time, it seems unlikely that there will be enough lift to break the cap of CIN. Dry air overnight will allow temperatures to be right around average, which is the upper 50s over the plains, the 40s to low 50s over the mountain valleys, and the 30s to low 40s over the mountains. Sunday: Critical fire weather is still the main concern for Sunday afternoon. Today, there is more agreement of where the jet streak will propagate and where the surface flow will be strong enough for critical fire weather concerns. Over the plains, the winds will be marginal, with isolated critical fire weather conditions. The main areas of concern will be Fremont and Chaffee counties, as well as the San Luis Valley (more specifically the northern portions of the San Luis Valley). Relative humidity values will be low enough everywhere to reach Red Flag Criteria, but the limiting factors will be the winds. With how dry the air is, there won't be any precipitation over the region, but since the atmosphere will be so dry, the downslope flow will be able to heat (from compression) more efficiently, so near record temperatures are expected. The limiting factor will be how strong the winds are in certain areas. High temperatures are expected to be at or near 100 over the plains, the mid to upper 80s over the mountain valleys, and the 60s to 70s over the mountains. Monday: A broad upper level trough will be over Manitoba on Monday, which will send its cold front over Colorado. Exact timing is uncertain, but it seems that the cold front will reach El Paso County during the mid morning hours on Monday, and will reach the southern portions of the region during the early afternoon hours. There is some model discrepancy of how the models are handling precipitation. The ECMWF indicates isolated showers and thunderstorms over the mountains, wheres the GFS indicates that the cold front passage will be dry. The GFS does indicate very low PWAT values over the mountains, so it makes sense why there are issues developing storms. Meteorologically, with how dry the atmosphere is, the GFS' outcome makes the most sense. High temperatures on Monday will be around 10F below what they were on Sunday, due to the cold front passage. Sunday night will be very chilly over the mountain valleys, since the dry air will allow for efficient radiative cooling. Expect Alamosa to reach the upper 30s, Creede to reach the low 30s, and Westcliffe also reaching the 30s. Tuesday through Friday: Low level flow on Tuesday will be from the southeast during the afternoon hours, which will spark some afternoon thunderstorms over the eastern mountains, specifically over the southern Sangre de Cristo mountains, where there is a QPF bullseye. There is a flash flooding risk on Tuesday over the burn scars, in particular the Spring burn scar. Temperatures will remain slightly above average for this time of year. Wednesday will serve as a transition day for the upper level ridge to build over the four corners region once again. Dry conditions are anticipated throughout the day, but with time, the low level moisture from the Pacific will reach southern Colorado. On Thursday, southern Colorado will finally get isolated afternoon thunderstorms due to the moisture advection from the Pacific. Coverage will increase on Friday as more moisture reaches the region. There is also a front propagating over the region on Friday, and with the moisture tap in place over the region, there could be a more widespread shower and thunderstorm event across the region. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 253 PM MDT Fri Aug 23 2019 One or two thunderstorms could occur at the taf sites this afternoon, however we expect the strongest thunder to remain east of the KCOS and KPUB taf sites. Otherwise VFR conditions are expected through tomorrow. Note that no thunder is expected tomorrow. I should note that some low cigs are going to develop on the plains tonight, but at this time expect the lower cigs to remain east of KCOS and KPUB. These low clouds may need to be watched later tonight. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HODANISH LONG TERM...SKELLY AVIATION...HODANISH
Hazardous weather outlook, Aug 23, 11:31 AM MDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1131 AM MDT Fri Aug 23 2019 COZ058>089-093>099-241745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1131 AM MDT Fri Aug 23 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms will be possible over and near the higher terrain early this afternoon, with storms spreading east into a more unstable atmosphere across the southeast Plains through the afternoon and evening. A few severe storms will be possible across the southeast Plains, generally east of line from Calhan...to Fowler...to Kim, with hail up to the size of ping pong balls and damaging winds up to 70 mph the main storm threats. However, heavy rain and localized flash flooding and an isolated tornado can not be ruled out across the far southeast plains late this afternoon and evening. The main storm threats from most storms through this evening will be lightning and gusty outflow winds up to 50 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Warm and dry weather will develop Saturday and Sunday, and with strengthening winds Sunday afternoon, fire danger will increase over much of the area. Thunderstorm chances will return to the region beginning Monday, and continuing through much of the week. The main threats from any storms through this period will be lightning and gusty winds, with a chance for locally heavy rainfall developing toward the end of the week. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast Plains. 34/34
In the hours before
Special weather statement, Aug 23, 3:59 PM MDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Pueblo CO 359 PM MDT Fri Aug 23 2019 COZ098-099-232300- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- 359 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 500 PM MDT... At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles northeast of Two Buttes, or 21 miles northwest of The Saunders Elevator, moving east northeast at 20 mph. Nickel size hail and wind gusts around 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Prowers and northeastern Baca Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3759 10236 3779 10242 3793 10205 3765 10204 TIME...MOT...LOC 2158Z 246DEG 18KT 3772 10228
Special weather statement, Aug 23, 4:14 PM MDT, 50 minutes before
Special Weather Statement National Weather Service Pueblo CO 414 PM MDT Fri Aug 23 2019 COZ093-094-097-232345- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- La Junta Vicinity/Otero County CO- 414 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...NORTHEASTERN LAS ANIMAS AND NORTHWESTERN BENT COUNTIES UNTIL 545 PM MDT... At 412 PM MDT, Doppler radar was tracking strong thunderstorm developing near Timpas, or 24 miles southwest of La Junta, moving northeast at 25 mph. Nickel size hail and wind gusts around 55 mph will be possible with these developing storms. Locations impacted include... La Junta, North La Junta, Las Animas, Swink, Cheraw, Timpas, John Martin Reservoir and Fort Lyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Cloud to ground lightning is also occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3755 10386 3772 10401 3825 10335 3802 10300 TIME...MOT...LOC 2212Z 225DEG 24KT 3771 10384
Special weather statement, Aug 23, 4:24 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Pueblo CO 424 PM MDT Fri Aug 23 2019 COZ094-097>099-240000- Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO- Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO- 424 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PROWERS... NORTHWESTERN BACA...NORTHEASTERN LAS ANIMAS AND SOUTHERN BENT COUNTIES UNTIL 600 PM MDT... At 422 PM MDT, Doppler radar was tracking developing thunderstorms 14 miles southeast of Higbee, or 26 miles southeast of North La Junta, moving northeast at 25 mph. Penny size hail and wind gusts around 50 mph will be possible with these storms. These storms will remain over mainly rural areas of southwestern Prowers, northwestern Baca, northeastern Las Animas and southern Bent Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern Colorado. LAT...LON 3754 10332 3769 10340 3804 10257 3779 10243 TIME...MOT...LOC 2222Z 247DEG 21KT 3768 10322
Special weather statement, Aug 23, 4:30 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
430 PM MDT Fri Aug 23 2019
COZ096-098-232315-
Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO-
430 PM MDT Fri Aug 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PROWERS AND
SOUTHEASTERN KIOWA COUNTIES UNTIL 515 PM MDT...
At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Granada, or 15 miles east of Lamar, moving northeast at 20 mph.
Penny size hail and wind gusts around 50 mph will be possible with
this storm.
Locations impacted include...
Granada, Hartman and Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3796 10234 3810 10248 3842 10207 3839 10204
3811 10204
TIME...MOT...LOC 2229Z 231DEG 22KT 3808 10234Special weather statement, Aug 23, 4:41 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Pueblo CO 441 PM MDT Fri Aug 23 2019 COZ096-098-232315- Lamar Vicinity/Prowers County CO-Eastern Kiowa County CO- 441 PM MDT Fri Aug 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS AND SOUTH CENTRAL KIOWA COUNTIES UNTIL 515 PM MDT... At 441 PM MDT, Doppler radar was tracking a strong thunderstorm over Lamar, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar, Bristol and Queens Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3795 10244 3809 10271 3839 10264 3822 10218 TIME...MOT...LOC 2241Z 202DEG 13KT 3811 10258 KT
Local storm report, Aug 23, 4:45 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
445 PM MDT FRI AUG 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL 2 WSW HARTMAN 38.12N 102.25W
08/23/2019 E1.00 INCH PROWERS CO STORM CHASER
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:02 PM MDT | Special Weather Statement | PUB | Kiowa | 43 min |
| Aug 22, 10:05 PM MDT | Special Weather Statement | PUB | Kiowa | 25 min |
| Aug 22, 10:21 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 39 min |
| Aug 23, 1:02 PM MDT | Special Weather Statement | PUB | Las Animas | 88 min |
| Aug 23, 1:27 PM MDT | Special Weather Statement | PUB | El Paso | 63 min |
| Aug 23, 1:59 PM MDT | Special Weather Statement | PUB | El Paso | 91 min |
| Aug 23, 2:12 PM MDT | Special Weather Statement | PUB | Pueblo | 93 min |
| Aug 23, 2:22 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 53 min |
| Aug 23, 3:00 PM MDT | Special Weather Statement | PUB | Baca | 45 min |
| Aug 23, 3:15 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| Aug 23, 3:59 PM MDT | Special Weather Statement | PUB | Prowers | 61 min |
| Aug 23, 4:14 PM MDT | Special Weather Statement | PUB | Otero | 91 min |
| Aug 23, 4:24 PM MDT | Special Weather Statement | PUB | Bent | 96 min |
| Aug 23, 4:30 PM MDT | Special Weather Statement | PUB | Prowers | 45 min |
| Aug 23, 4:41 PM MDT | Special Weather Statement | PUB | Prowers | 34 min |
| Aug 23, 4:43 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 32 min |
| Aug 23, 4:48 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 42 min |
| Aug 23, 5:07 PM MDT | Tornado Warning | PUB | Kiowa | 23 min |
| Aug 23, 5:16 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 59 min |
| Aug 23, 5:20 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 40 min |
| Aug 23, 5:24 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 36 min |
| Aug 23, 5:33 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 27 min |
| Aug 23, 5:43 PM MDT | Areal Flood Advisory | PUB | Bent, Prowers | 3 hr |
| Aug 23, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, El Paso, Pueblo | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.